Alert archive / Nebraska / Tornado Warnings in 2018
Tornado Warning 29, NWS Hastings, NE
NWS Hastings, NE issued this tornado warning at Jul 18, 2018, 9:28 PM CDT for Buffalo County, Nebraska. It was in force for 32 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 18, 2018, 9:28 PM CDT (02:28 UTC)
- Expired
- Jul 18, 2018, 10:00 PM CDT
- In force
- 32 min
- Issued by
- NWS Hastings, NE
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 2.5 in
County Buffalo County, NE
The radar
The Grand Island radar (KUEX), 61 km from the middle of the area, began a volume at 02:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 18, 9:43 PM CDT | HAIL 1 | 6 Wsw Gibbon, NE | |
| Jul 18, 9:47 PM CDT | HAIL 1.5 | 6 Wsw Gibbon, NE | DELAYED REPORT. MULTIPLE PHOTOS RCVD VIA SOCIAL MEDIA OF HAIL RANGING FROM SIZE OF DIMES TO PING PONG BALLS. LARGE TREE BRANCH SNAPPED OFF APPROX 4 INCHES IN DIAMETER. TIME ESTIMATED FM RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 18, 6:14 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 2.5 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1653 J/kg
- Mixed-layer CIN
- -25 J/kg
- Mixed-layer LCL
- 1532 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 88 m²/s²
- 0-3 km storm-relative helicity
- 117 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 5.8
The text
As transmitted.
314
WFUS53 KGID 190228
TORGID
NEC019-190300-
/O.NEW.KGID.TO.W.0029.180719T0228Z-180719T0300Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Hastings NE
928 PM CDT WED JUL 18 2018
The National Weather Service in Hastings has issued a
* Tornado Warning for...
Eastern Buffalo County in south central Nebraska...
* Until 1000 PM CDT.
* At 927 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Pleasanton, or 12 miles north of Kearney, moving
south at 25 mph.
HAZARD...Tornado and tennis ball size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Riverdale around 940 PM CDT.
Kearney around 950 PM CDT.
This includes Interstate 80 between mile markers 269 and 291.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Tornadoes are extremely difficult to see and confirm at night. Do not
wait to see or hear the tornado. TAKE COVER NOW!
&&
LAT...LON 4087 9877 4069 9872 4068 9879 4067 9881
4067 9883 4066 9885 4065 9891 4066 9896
4065 9899 4066 9916 4092 9922 4099 9906
TIME...MOT...LOC 0227Z 341DEG 20KT 4088 9908
TORNADO...RADAR INDICATED
HAIL...2.50IN
$$
Kelley2 follow-up statements
277
WWUS53 KGID 190240
SVSGID
Severe Weather Statement
National Weather Service Hastings NE
940 PM CDT WED JUL 18 2018
NEC019-190300-
/O.CON.KGID.TO.W.0029.000000T0000Z-180719T0300Z/
Buffalo NE-
940 PM CDT WED JUL 18 2018
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 1000 PM CDT FOR
SOUTHEASTERN BUFFALO COUNTY...
At 940 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Riverdale, or 9 miles north of Kearney, moving
southeast at 15 mph.
HAZARD...Tornado and tennis ball size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This dangerous storm will be near...
Kearney around 1000 PM CDT.
This includes Interstate 80 between mile markers 269 and 291.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Tornadoes are extremely difficult to see and confirm at night. Do not
wait to see or hear the tornado. TAKE COVER NOW!
&&
LAT...LON 4087 9877 4069 9872 4068 9879 4067 9881
4067 9883 4066 9885 4065 9891 4066 9896
4065 9899 4066 9916 4089 9911 4090 9900
TIME...MOT...LOC 0240Z 337DEG 12KT 4084 9906
TORNADO...RADAR INDICATED
HAIL...2.50IN
$$
Kelley574
WWUS53 KGID 190256
SVSGID
Severe Weather Statement
National Weather Service Hastings NE
956 PM CDT WED JUL 18 2018
NEC019-190305-
/O.EXP.KGID.TO.W.0029.000000T0000Z-180719T0300Z/
Buffalo NE-
956 PM CDT WED JUL 18 2018
...THE TORNADO WARNING FOR SOUTHEASTERN BUFFALO COUNTY WILL EXPIRE AT
1000 PM CDT...
The storm which prompted the warning has weakened and no longer
appears capable of producing a tornado. Therefore, the warning will
be allowed to expire. However gusty winds and small hail will still
be possible with this thunderstorm until 1000 PM.
A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
south central Nebraska.
LAT...LON 4087 9877 4069 9872 4068 9879 4067 9881
4067 9883 4066 9885 4065 9891 4066 9896
4065 9899 4066 9916 4089 9911 4090 9900
TIME...MOT...LOC 0255Z 341DEG 20KT 4077 9903
$$
KelleyWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before this tornado warning went out at Jul 18, 6:27 PM CDT, 3 hours 1 minute earlier.
Area forecast discussion, Jul 18, 6:27 PM CDT, 3 hours 1 minute before
Area Forecast Discussion National Weather Service Hastings NE 627 PM CDT Wed Jul 18 2018 .UPDATE... Issued at 626 PM CDT Wed Jul 18 2018 Just issued svr tstm watch 281 until 06Z. We cont to monitor tstms upstream and it currently appears the best chance of tstms tonight will be N of a line from ODX-GRI-JYR. We were generous with the counties in the watch to the S and W of that area because some CAMs suggest additional tstm development W of the on-going activity. We will cont to monitor the situation thru the evng...but for now the highest risk for svr tstms in the next 2 hrs is over Valley and Greeley counties. && .SHORT TERM...(This evening through Thursday) Issued at 248 PM CDT Wed Jul 18 2018 Focus of attention is on the wave moving through the northern/central Plains tonight. As of now, subsidence behind morning convection should keep us largely dry this afternoon and early evening, but convection has already developed along an area of low-level convergence in South Dakota and several models send this convection to the south tonight. Not a lot of agreement among short term models. For example, the NAMnest and NSSL WRF takes convection as far west and south as our western CWA and north central Kansas, whereas the HRRR barely clips us in our northeast. There is enough uncertainty to include nearly our entire CWA with at least a slight chance of thunderstorms, with higher chances in our northeast. Since we've seen a lot of sky cover, this may hinder any development here, but with strong bulk shear for July and MLCAPE of over 1000 J/kg, there is enough support for thunderstorms to propagate into our area. A tornado is not completely out of the question in our north, considering our 0-1 km helicity above 50, especially if the mode of convection will be discreet cells rather than linear, which is still a bit of a question, even in the short term. Confidence in this forecast is not all that high, as numerical models in the short term have regularly failed over the past couple of days, and there is still a shortage of agreement and consistency among them. .LONG TERM...(Thursday night through Wednesday) Issued at 248 PM CDT Wed Jul 18 2018 Warm advection type showers are still on the table for late Thursday night, and elevated instability and favorable mid-level lapse rates could aid in giving us some marginally large hail and severe wind gusts. Although the subtropical ridge builds west into the Great Basin stretching into the southern Plains, we will largely remain on the northeastern and eastern periphery which will make us vulnerable to a series of shortwave troughs, especially from the latter half of the weekend into next week. Temperatures should be rather typical for summer, with highs in the 80s and lower 90s and lows in the 60s for the most part. && .AVIATION...(For the 00Z KGRI/KEAR TAFS through 00Z Thursday) Issued at 620 PM CDT Wed Jul 18 2018 Significant Wx: A brief IFR +TSRA possible tonight. Tonight: VFR...but svr tstm watch #281 is in effect until 06Z. Can't rule out a +TSRA with G50 kt. Outside of any tstms...SE winds 10 kt or less will become VRB after 07Z. Confidence: Medium Thu: VFR with a few CU forming around midday with bases lifting to 6-7K ft. NW winds 5-10 increasing to 10-20 kt. Confidence: High && .GID WATCHES/WARNINGS/ADVISORIES... NE...None. KS...None. && UPDATE...Kelley SHORT TERM...Heinlein LONG TERM...Heinlein AVIATION...Kelley
Hazardous weather outlook, Jul 18, 2:45 PM CDT, 6 hours 43 minutes before
Hazardous Weather Outlook National Weather Service Hastings NE 245 PM CDT Wed Jul 18 2018 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 191945- Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance- Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York- Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin- Webster-Nuckolls-Thayer- 245 PM CDT Wed Jul 18 2018 This Hazardous Weather Outlook is for south central Nebraska and portions of north central Kansas. .DAY ONE...This Afternoon and Tonight. Another round of severe weather is possible tonight mainly between 8 pm and 3 am. Thunderstorms which develop will be capable of producing large hail of golf ball size and damaging winds of 70 mph. There is also a risk for tornadoes primarily north of Interstate 80. Heavy downpours may accompany the thunderstorms and this could produce localized flooding in areas which received heavy rainfall on Tuesday. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Thunderstorms are possible across portions of the outlook area Thursday night after midnight, and again intermittently from Saturday night through Tuesday. Some storms late Thursday night could be strong to severe with large hail and damaging wind possible, especially over north central Kansas. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed between 4 PM and midnight. && More information may be obtained at the following web page: https://www.weather.gov/hastings Heinlein
In the hours before
Special weather statement, Jul 18, 8:01 PM CDT, 1 hour 27 minutes before
Special Weather Statement National Weather Service Hastings NE 801 PM CDT WED JUL 18 2018 NEZ039-190130- Valley NE- 801 PM CDT WED JUL 18 2018 ...STRONG THUNDERSTORM MOVING INTO NORTHWEST VALLEY COUNTY... At 800 PM CDT, National Weather Service meteorologists were tracking a strong thunderstorm 7 miles east of Sargent, or 8 miles southwest of Burwell, moving southeast at 20 mph. Penny size hail and winds in excess of 45 mph will be possible with this storm. This storm will remain over mainly rural areas of western Valley County. A Severe Thunderstorm Watch remains in effect until 100 AM CDT for central Nebraska. LAT...LON 4174 9894 4146 9894 4157 9921 4174 9921 TIME...MOT...LOC 0100Z 323DEG 18KT 4168 9923 Kelley
Local storm report, Jul 18, 8:05 PM CDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
805 PM CDT WED JUL 18 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0802 PM HAIL 4 W ARCADIA 41.44N 99.21W
07/18/2018 E0.88 INCH VALLEY NE PUBLIC
&&Local storm report, Jul 18, 8:52 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
852 PM CDT WED JUL 18 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0850 PM HAIL 2 E LITCHFIELD 41.16N 99.12W
07/18/2018 E1.75 INCH SHERMAN NE PUBLIC
&&Local storm report, Jul 18, 8:53 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
853 PM CDT WED JUL 18 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0850 PM HAIL HAZARD 41.09N 99.08W
07/18/2018 E2.50 INCH SHERMAN NE STORM CHASER
&&Local storm report, Jul 18, 9:02 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
902 PM CDT WED JUL 18 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0858 PM HAIL 1 NNW HAZARD 41.11N 99.09W
07/18/2018 E1.50 INCH SHERMAN NE TRAINED SPOTTER
&&Local storm report, Jul 18, 9:03 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
903 PM CDT WED JUL 18 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0901 PM HAIL 1 W HAZARD 41.09N 99.10W
07/18/2018 E1.75 INCH SHERMAN NE TRAINED SPOTTER
&&The office that day
Everything else NWS Hastings, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 18, 7:51 PM CDT | Severe Thunderstorm Warning | GID | Sherman, Valley | 39 min |
| Jul 18, 8:01 PM CDT | Special Weather Statement | GID | Valley | 29 min |
| Jul 18, 8:21 PM CDT | Severe Thunderstorm Warning | GID | Sherman | 39 min |
| Jul 18, 8:48 PM CDT | Severe Thunderstorm Warning | GID | Buffalo | 42 min |
| Jul 18, 8:58 PM CDT | Severe Thunderstorm Warning | GID | Sherman | 17 min |
| Jul 18, 9:32 PM CDT | Severe Thunderstorm Warning | GID | Sherman, Valley | 43 min |
| Jul 18, 9:43 PM CDT | Severe Thunderstorm Warning | GID | Adams, Kearney | 47 min |
| Jul 18, 10:20 PM CDT | Severe Thunderstorm Warning | GID | Buffalo | 40 min |
| Jul 18, 10:25 PM CDT | Special Weather Statement | GID | Franklin, Webster | 35 min |
| Jul 18, 10:34 PM CDT | Severe Thunderstorm Warning | GID | Franklin, Webster | 41 min |
| Jul 18, 10:48 PM CDT | Severe Thunderstorm Warning | GID | Adams, Kearney | 42 min |
| Jul 18, 11:56 PM CDT | Special Weather Statement | GID | Greeley | 34 min |
| Jul 19, 12:20 AM CDT | Special Weather Statement | GID | Nance | 40 min |
| Jul 19, 12:45 AM CDT | Severe Thunderstorm Warning | GID | Nance | 30 min |
| Jul 19, 1:03 AM CDT | Special Weather Statement | GID | Merrick, Nance, Polk | 42 min |
| Jul 19, 1:08 AM CDT | Severe Thunderstorm Warning | GID | Hamilton, Merrick, Nance, Polk | 37 min |
| Jul 19, 1:38 AM CDT | Severe Thunderstorm Warning | GID | Polk, York | 37 min |
| Jul 19, 1:43 AM CDT | Special Weather Statement | GID | York | 32 min |
| Jul 19, 2:14 AM CDT | Special Weather Statement | GID | Fillmore | 46 min |
| Jul 19, 3:21 AM CDT | Special Weather Statement | GID | Nance | 24 min |
Nearby
Tornado Warnings in Nebraska, 2018Every tornado warning in 2018Tornadoes in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.